Oregon, 2014

Wildfire in Oregon, August 2 to 31, 2014

August 2 to 31, 2014 · NWS PDT · 1 event in 1 county or zone

A fire started just south of the town of Imnaha Oregon on August 3rd. The cause of the wildfire is unknown.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A fire started just south of the town of Imnaha Oregon on August 3rd. The cause of the wildfire is unknown. The 5 Mile Fire, located 20 miles northeast of Enterprise in the Imnaha River drainage, is currently over 4,000 acres in size, burning in steep terrain in grass and timber. It is located approximately 2 miles south of the town of Imnaha between the Imnaha River to the west, Hat Point Road to the East, High Camp Creek to the North, and Rippleton Creek to the South. The fire spread to 4,524 acres and was 95% contained as of August 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 2, 10:08 PM PST, 52 minutes earlier.

Area forecast discussion, Aug 2, 10:08 PM PST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1108 PM PDT SAT AUG 2 2014

.SHORT TERM...SHORT WAVE AND ASSOCIATED JET MOVING OVER THE FORECAST
AREA TODAY. THUNDERSTORMS DEVELOPED ACROSS THE REGION THIS AFTERNOON
AND HAVE CONTINUED INTO THE EVENING. MANY OF THE STORMS HAVE BEEN
STRONG WITH HAIL AND HEAVY RAIN. EXPECT ACTIVITY TO CONTINUE THROUGH
THE EVENING THEN DIMINISH AND MOVE OFF TO THE NORTHEAST OVERNIGHT.
SIMILAR TO THE PAST SEVERAL NIGHTS A HEAVY CLOUD COVER FROM THE
STORMS WILL KEEP LOWS ON THE WARM SIDE. THUNDERSTORMS ON SUNDAY WILL
BE LIMITED TO A SMALLER AREA...MAINLY NORTHEAST OREGON MOUNTAINS.
OTHERWISE PARTLY CLOUDY AND WARM WITH HIGHS MOSTLY IN THE 90S AGAIN.
94

.AVIATION...06Z TAFS. A FEW REMAINING SHOWERS POSSIBLE THROUGH 09Z
AT PSC ALW PDT WITH CEILINGS 100-150. OTHERWISE SKIES ARE CLEARING.
FOR SUNDAY MAINLY CLEAR SKIES. WINDS 5-15KT.

&&

.PREV DISC... /ISSUED 244 PM PDT SAT AUG 2 2014/

SHORT TERM...TONIGHT THROUGH MONDAY...TWO UPPER LEVEL DISTURBANCES,
ONE MOVING INTO SOUTHWEST BRITISH COLUMBIA AND ONE MOVING INTO
SOUTH-CENTRAL OREGON, HAVE COME INTO PHASE THIS AFTERNOON. ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN ONGOING FROM
NORTH-CENTRAL OREGON INTO CENTRAL WASHINGTON THROUGH THE DAY SO FAR.
SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER CROOK, GRANT AND
WALLOWA COUNTIES AHEAD OF THE SOUTHERN DISTURBANCE. EXPECT SHOWERS
AND STORMS TO BECOME SCATTERED OVER THESE AREAS WITH SOME OF THESE
SCATTERED STORMS POSSIBLY MOVING IN TO THE COLUMBIA BASIN THIS
EVENING. THUS WILL HAVE A LARGE PORTION OF THE AREA WITHIN SCATTERED
COVERAGE INTO THE EVENING. SHEAR OF 35-40 KTS MAY ALLOW SOME OF THE
STORMS TO BECOME STRONG AND WILL CONTINUE TO INDICATE THE POTENTIAL
FOR LOCAL HAIL AND GUSTY WINDS IN THE SCATTERED COVERAGE AREAS.
DRIER AIR WITH SLOWLY SHIFTING UPPER FLOW WILL LEAD TO A GRADUALLY
END TO THE THREAT OF SHOWERS AND STORMS ACROSS OUR WASHINGTON ZONES
AND MANY OF OUR OREGON ZONES LATE TONIGHT INTO SUNDAY MORNING. WARM
CONDITIONS WITH LINGERING MOISTURE WILL STILL LEAD TO CONTINUED
CHANCES FOR SHOWERS AND THUNDERSTORMS FROM CENTRAL OREGON EAST TO
GRANT COUNTY AND NORTH TO THE BLUES AND WALLOWA COUNTY. THESE
SHOWERS/STORMS WILL MAINLY BE ISOLATED IN COVERAGE. THE PATTERN
BECOMES MORE UNCERTAIN BY MONDAY. MODELS HAVE BEEN DIFFERING ON THE
HANDLING OF A STRONG SUBTROPICAL WAVE MOVING OUT OF MEXICO. THE
TRACK OF THIS SYSTEM WILL DETERMINE HOW FAR NORTH MOISTURE WILL PUSH
INTO NORTHEAST AND CENTRAL OREGON MONDAY. FOR NOW WILL LEAN TOWARDS
SOLUTIONS INDICATING A TRACK THROUGH NEVADA INTO SOUTHERN IDAHO.
THIS PARTICULAR SOLUTION WOULD RESULT IN DECENT WEST TO NORTHWEST
FLOW ALOFT THAT SUPPRESSES THE MOISTURE TO OUR SOUTHERN AND EASTERN
EDGE ZONES. THUS WILL CONTINUE TO INDICATE A FEW SHOWERS AND STORMS
IN THESE AREAS ONLY. 90

LONG TERM...MONDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL LOW
PRESSURE SYSTEM REMAINS OVER THE REGION MONDAY NIGHT THROUGH TUESDAY
WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ALONG SOUTH SIDE
OF THE OREGON MOUNTAINS. IT APPEARS THAT MUCH OF THE MOISTURE GET
PUSHED EAST OF THE AREA THROUGH MUCH OF NEXT WEEK AS THE FLOW
BECOMES MORE WEST TO NORTHWEST AT TIMES, BUT SOME SLIGHT CHANCE OF
THUNDERSTORMS REMAINS ALONG THE SOUTH SIDE OF THE BLUE AND WALLOWA
MOUNTAINS THROUGH WEDNESDAY. A WEAK WAVE OF LOW PRESSURE IS EXPECTED
TO MOVE OVER MAINLY SOUTHWEST CANADA ON FRIDAY. THE ECMWF IS MORE
AGGRESSIVE WITH IT, BUT STILL DRY ACROSS THE AREA. INCREASING
SOUTHWEST FLOW BY NEXT SATURDAY AS MODEL AGREE ON A TROUGH ALONG THE
WEST COAST. TEMPERATURES WILL BE ABOVE NORMAL THROUGH WEDNESDAY AND
THEN MAY COOL SEVERAL DEGREES BY FRIDAY AND SATURDAY. 93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  68  98  66  99 /  30  10  10  10
ALW  73  99  71 100 /  30  10  10  10
PSC  68 101  65 102 /  30  10  10  10
YKM  66  97  63  99 /  20  10  10  10
HRI  67 100  64 101 /  30  10  10  10
ELN  61 100  60 102 /  20  10  10  10
RDM  56  94  55  93 /  30  20  20  20
LGD  62  93  62  93 /  30  20  20  20
GCD  66  96  62  95 /  30  20  20  20
DLS  67  96  65  96 /  10  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

WA...NONE.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94

In the hours before

Special weather statement, Aug 2, 5:25 PM PST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
625 PM PDT SAT AUG 2 2014

ORZ049-050-502-503-506-030200-
GRANDE RONDE VALLEY OR-NORTHERN BLUE MOUNTAINS OF OREGON
OR-OCHOCO-JOHN DAY HIGHLANDS OR-SOUTHERN BLUE MOUNTAINS OF OREGON
OR-WALLOWA COUNTY OR-
625 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND CENTRAL
UNION COUNTIES IN NORTHEAST OREGON UNTIL 700 PM PDT...

AT 618 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS OVER NORTHEASTERN GRANT COUNTY AND
SOUTHERN UNION COUNTY. THE STORMS ARE MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND HEAVY RAIN IS EXPECTED WITH THESE
STORMS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4454 11885 4539 11823 4550 11780 4499 11803
      4504 11810 4501 11820 4496 11823 4487 11822
      4484 11830 4476 11827 4470 11850 4467 11849
      4465 11837 4459 11830 4452 11837 4447 11835
      4445 11841 4434 11844 4434 11845
TIME...MOT...LOC 0122Z 217DEG 17KT 4479 11853

RC
Local storm report, Aug 2, 6:22 PM PST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
722 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             7 SE BEND               43.98N 121.22W
08/02/2014  E1.00 INCH       DESCHUTES          OR   TRAINED SPOTTER

&&

MVESCIO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wallowa County

When
August 2, 11:00 PM PST to August 31, 11:59 PM PST
Where
Wallowa County forecast zone
Reported by
Park/Forest Service
Coordinates
45.445, -117.595 (the zone’s center; the record gives no point)

Inciweb.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536195.